I survived my book talk on Tuesday. There were a few moments of doubt on my part, as I slugged down several extra strength Tylenol so I could sit comfortably. Aside from that two hours, I’ve pretty much been doing as little as possible.
First, let me explain the process, because most people are thinking they are like shots. They really aren’t. They mark the spots with pen where they are going to insert the needles. Then they insert all the needles… all of them. This time it was 18. The doctor then moves from needle to needle with the medicine. The syringe is screwed onto the needle, the medicine injected, the syringe unscrewed, and onto the next. This is followed by a repeat of that same procedure on all the needles. For 45 minutes, I laid on my stomach over an X-Ray machine that helped them guide the needles in and avoid bone, as they moved to each needle, injected, and etc.
Monday, I got injections for the leg pain that I suffer due to nerve irritation going through my SI joints. The injections do help. This time though, they made me sick. Monday I ran a fever, was nauseated, slept most of the day, and hurt like you would not believe.
They hit my sciatic nerve on both sides this time. That was interesting. When the needle was inserted, my leg drew up all on its own and I couldn’t do anything about it. So the injection went into a tensed leg on each side and felt like molten lava.
Those sites are still bothering me even today. Tylenol is helping, but not much. I can’t take NSAIDS, which sucks, because I think ibuprofen or ketorolac would help a lot more…
As bad as the sciatic injections were though, there was one worse. There is a large nerve that runs through the pelvis from front to back. To get to it, they stuck a needle in the crack of my ass. Holy shit. It was unexpected and it hurt like hell. No molten lava sensations, which was nice, but it feels like they tore everything down there.
It did teach me a few things:
- My doctor has a sense of humor and I did tell him I was going to kill him in a book, which he was fine with. It’s nice to have a doctor with a sense of humor. I try very hard to be stoic when having any sort of procedure done and that means cracking jokes. Having a doctor that jokes back is really nice. I did yelp though when they did the three big ones. However, I still got a pat on the back by the nurses and the doctor who said most people cry or scream during the procedures, so my tiny yelps were easy to deal with.
- Injecting into large nerves hurts more than joints and smaller nerves. And the recovery time seems to be longer. I’m still having trouble getting comfortable when I sleep and standing/sitting is awful. Bending and lifting is pretty bad. I keep walking and doing what I’m supposed to be doing, but the healing is not going nearly as fast as the first time and it’s only those three injection sites that are still bothering me.
- Whatever the hell is wrong with me responds to large doses of gabapentin. I’ve mentioned before that sometimes I wake up and I just feel broken in half or the simple act of getting out of bed makes everything hurt. Literally, getting out of bed can be painful in my arms, back, feet, ears, it’s weird to have that happen. However, after getting the injections, I stopped taking the gabapentin and found those familiar aches and pains coming back. So today, I took a few that I had and found that tonight, I’m not having the pain I normally have that I just attribute to getting older. I’m beginning to believe my doctor might be correct and a rheumatologist is in order. This was further confirmed by X-Rays of my hands recently that showed no arthritis in them and yet, they feel and act like I have arthritis. I also have issues with my body interpreting being cold as being in pain. The gabapentin seems to have helped that. My inflammation levels fluctuate a bit, sometimes they get high, but usually they are just above the normal range… So I don’t have a clue what’s going on and the gabapentin helping those pains is strange.
- The only time Tramadol actually relieves my pain is when I mix it with gabapentin. I don’t know exactly what the interaction between those two drugs are, but together, I can be completely pain free for a few hours. The gabapentin also seems to reverse the side effects of the Tramadol. Since it is a mild narcotic that also works by adjusting serotonin levels, I have some problems taking it (mainly I lose the ability to sleep when my serotonin levels are messed with – this is why my anxiety is treated with benzodiazepines and not antidepressants). Taking the two together, makes me pain free and sleepy, which is something I desperately need right now. Before the injections, I wasn’t sleeping because of the pain in my legs. Now the pain in my legs is calm enough for me to sleep, but the injection sites are keeping me awake.
- I am still in the accepting phase. The injections are here for the long haul. I’m going to continue to need them for a long time. My other option is cutting nerves and that doesn’t sound fun to me. I’m hopeful that in the future, I will learn to deal with them. I have some pretty strong determination in that department. However, when they wear off and the pain comes back, I also find myself depressed and wondering how long I can take it. I knew I was going to have arthritis pain in my hips and the pseudo-arthritic condition in my hands. I did not expect the chronic pain that I now have in my legs or the rest of my body. I am looking forward to being able to take Lola the Destroyer back to the park for walks again. I miss those. It’s bonding time for us and she enjoys it and as long as the injections are working, it doesn’t cause me more pain. It actually lifts my mood tremendously.
- Finally, this means I haven’t been working as much as I’d like. I need about 10 chapters on Flawless Dreams and this week has mostly been a bust in the writing department. I’m hoping by Friday the injection sites are no longer bothering me and I can actually sit down long enough to write and stay focused.
Ok, so that’s me this week. I just have to remind myself that it gets better… the leg pain is minimal and the injection sites will heal soon.